Title

Characteristics and circumstances of death related to new psychoactive stimulants and hallucinogens in Australia

RIS ID

139016

Publication Details

Darke, S., Duflou, J., Peacock, A., Farrell, M. & Lappin, J. (2019). Characteristics and circumstances of death related to new psychoactive stimulants and hallucinogens in Australia. Drug and Alcohol Dependence, 204 107556-1-107556-5.

Abstract

Background: New psychoactive stimulants and hallucinogens comprise a range of "designer drugs" that have risen to prominence in the 21st century. The study aimed to: 1. Determine the characteristics, and circumstances of death, of all recorded cases of new psychoactive stimulant and hallucinogen-related death in Australia; 2. Determine the toxicology of such deaths; and 3. Determine the major organ pathology of cases.

Methods: All cases in which new psychoactive stimulants were a mechanism contributory to death were retrieved from the National Coronial Information System (2000-2017). Information was collected on cause of death, demographics, drug use history, circumstances of death, toxicology and major organ pathology.

Results: 82 cases were identified. The mean age was 30.7yrs and 86.6% were male. Circumstances of death were: accidental drug toxicity (59.8%), traumatic accident (15.9%), suicide (12.2%) and natural disease (2.4%). The most common clinical presentation observed proximal to death was delirium (26.8%). Delirium was mostly frequently observed after phenethylamine consumption (72.2%). The most common cardiovascular diagnosis at autopsy was replacement fibrosis, indicative of previous ischemia (10.5%). New psychoactive stimulants and hallucinogens detected in toxicology were: cathinones (75.7%), phenethylamines (22.0%) and piperazines (6.1%). Other substances were present in 83.5% of cases, most commonly established controlled psychostimulants (58.2%).

Conclusions: Acute toxicity was the most common cause of death, but more than a third of deaths were due to trauma. Cathinones were the most commonly detected of the new psychoactive stimulants and hallucinogens. Delirium was the most frequently reported clinical sign proximal to death and was strongly associated with the phenethylamines.

Please refer to publisher version or contact your library.

Share

COinS
 

Link to publisher version (DOI)

http://dx.doi.org/10.1016/j.drugalcdep.2019.107556